Hair loss for women can be a worrying time, however, it’s important to not only monitor the hair loss of your scalp but also your body hair. Some people can experience hair loss on other areas of the body, some of which can be due to an underlying health reason.
Today we’re discussing what could be the cause of loss of body hair and if you should worry.
If you notice that you are losing hair on different areas of your body, or if you’re losing all of your body hair it is advised that you should consult your GP. Loss of body hair can signal an underlying medical condition, some of which can be quite serious.
Some medical conditions that can cause loss of body hair include;
Systemic lupus erythematosus (SLE), commonly shortened to lupus is a long-term condition that can cause inflammation to the joints, skin and other organs. One sign of lupus is hair loss, lupus causes widespread inflammation that for most affects the skin – particularly the face and scalp. This inflammation can cause the hair on the scalp and other areas of the body to gradually thin out and you can notice hair loss in clumps.
Lupus can affect the hair on the scalp, face, body and even eyelashes. For most, hair will grow back when the lupus is treated but some people can develop round (discoid) lesions on the scalp, these discoid lesions can scar your scalp and the hair follicles which can cause permanent hair loss on the affected area.
Alopecia Universalis (AU) is a condition characterised by the complete loss of hair on the scalp and the body. It is an advanced form of alopecia areata, which, causes round patches of hair loss. The exact cause of AU is unknown, however, it is thought to be an autoimmune condition in which the person’s immune system mistakenly attacks the hair follicles.
A change in hormones can cause some drastic changes to the body. Hormonal changes that can happen during the menopause and pregnancy and for those with PCOS can result in hair loss. Hair can shed on the scalp and the body.
For some, different medications can have a side effect of hair loss – this can happen on all areas of the body, not just the scalp. If you’ve recently changed to a different medication and have noticed some form of hair loss it could be due to your medication rather than an underlying health condition.